No Side Effects, Part 2
If the extra dose triggers the opposite reaction — and your child becomes even more "wired" than before — it's clear that sleeplessness really is a side effect. This problem can often be remedied by giving your child a weight-adjusted dose of the over-the-counter antihistamine Benedryl just before bedtime.
Benadryl is not a sleeping pill, but if your child lies quietly in a dark room after taking a dose, sleep should come within an hour. (Benadryl is for occasional use only.)
What if the sleep problem persists? See what happens if you reduce the 4:00 p.m. dose or give it up entirely. Of course, this might cause your child's ADHD symptoms to flare up in the evening. If so, ask the doctor about trying a non-stimulant medication.
For some children, the only medication that is effective against ADHD symptoms is a stimulant that causes severe sleep problems. In such a case, ask your doctor about giving your child a dose of clonidine (Catapres) about one hour before bedtime. This non-stimulant medication often has a sedating effect.
STOMACHACHES OR HEADACHES. No one knows why stimulants cause these problems in some children and adults. But often it's helpful if the patient eats something before taking the pill. If the problem persists, it may be necessary to try a non-stimulant medication.
TICS. These sudden, involuntary muscular contractions typically involve the eyes, face, mouth, neck, or shoulders. If the muscles in the throat are involved, the tic might cause sniffing, snorting, or coughing. In many cases, children start experiencing tics shortly after starting on a particular medication.
If tics occur, stop the medication and try another one. In most cases, the tics will go away within several weeks. If there is a family history of tic disorder, however, the tics may not go away. (That's why doctors generally avoid giving stimulant meds to kids with a family history of tics.)
EMOTIONAL PROBLEMS. When the dosage is too high, stimulants can cause children or even adults to seem "spacey" or "zombie-like," or to be uncharacteristically tearful or irritable (a condition known as emotional lability). In general, the best way to rein in these side effects is simply to lower the dosage.
If reducing the dosage causes your or your child's ADHD symptoms to reemerge, ask your doctor about trying another stimulant; just because one stimulant causes emotional problems doesn't mean that others will. If all stimulants cause problems, you'll have to move on to a non-stimulant.
REBOUND. Some children experience 30 to 60 minutes of hyperactivity, impulsivity, and nonstop talking a half hour or so after the last dose of the day wears off. You may be able to avoid this problem by reducing this last dose.
Another helpful strategy is to add another short-acting dose to the regimen at 4:00 or 8:00 p.m. If this additional evening dose fails to help - or if it causes sleep problems - it's probably best to switch your child to a non-stimulant medication.
OTHER SIDE EFFECTS. If you or your child has a problem with anger or suffers from anxiety, depression, or obsessive-compulsive disorder, taking a stimulant can make symptoms worse. (Sometimes, you may be unaware that your child has such a disorder until he starts taking a stimulant.) In any of these situations, stopping the stimulant should solve the problem.
If you or your child are taking medications to address an emotional disorder, it may be possible to go back on stimulants. Another option is to try a non-stimulant medication.
This article comes from the February/March 2006 issue of ADDitude.